Drinking alcohol always comes with risks, as do prescription and over-the-counter pain medications. Put those two groups together and you could be creating a deadly combination. But which medications are more dangerous and how much alcohol is too much? It’s hard to say in some cases.

Some of the threat of mixing alcohol with medication is that the two substances can interact negatively. Alcohol can also amplify the medication’s side effects, like drowsiness, or even render a medication ineffective. “Alcohol and medicines can interact harmfully even if they are not taken at the same time,” the U.S. National Institute on Alcohol Abuse and Alcoholism says. “Some medications — including many popular painkillers and cough, cold, and allergy remedies — contain more than one ingredient that can react with alcohol.” Then there are medicines such as cough syrup and laxatives that already contain some alcohol.

In the case of prescription painkillers — like Percocet, also known as oxycodone; Vicodin; and Demerol — drinking alcohol while taking them can increase the risk of overdose as well as cause drowsiness, dizziness, difficulty breathing, impaired motor function and memory problems, the NIAAA says. And the U.K.’s National Health Service adds that opioids in general, which include codeine, morphine and the ones listed above, already cause drowsiness and low blood pressure, and alcohol will intensify those effects. “Many painkillers only available on prescription are strong and you should not drink alcohol while taking them,” the health service explains.

Simply shifting from prescription to over-the-counter meds may not help. The National Health Service says it may be safe to drink alcohol while using non-prescription painkillers, like aspirin and ibuprofen, if you follow the correct dosage and keep within safe alcohol consumption limits, however, taking too many pills can irritate the stomach lining, and alcohol will only make that worse. “This risk is increased further if you drink more than the recommended daily limits, and may lead to bleeding from the stomach.” And the NIAAA warns that taking aspirin, ibuprofen medications like Advil or Motrin, naproxen meds like Aleve and acetaminophens like Tylenol can contribute to an upset stomach, bleeding, ulcers, and a rapid heartbeat.

Acetaminophen comes with the added danger of liver damage. The painkiller can already cause liver damage on its own — as the liver breaks down the drugs and chemicals in the bloodstream, the byproducts of that process can be toxic. Taking too much of an acetaminophen medication — either in one sitting or over time — leads to a saturation of those harmful byproducts in the liver and possibly an organ inflammation called toxic hepatitis. Eventually the liver may become scarred or fail entirely. Given the risk Tylenol poses, mixing the medication with alcohol, which also can negatively impact the liver, is especially dangerous to the organ our body needs to clean our blood and fight off infection.

 

Numerous other medications, like those taken for allergies, anxiety, depression, heartburn, infection, insomnia, diabetes and arthritis, have their own side effects when mixed with alcohol.

Rather than leave it to chance, it’s best to talk to a doctor or pharmacist about safe drinking practices while using different medications.